Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 28, NWS State College, PA

June 27, 20065 counties in Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 27, 2006, 12:01 PM EDT for 5 counties in Pennsylvania. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2006, 12:01 PM EDT (16:01 UTC)
Expired
Jun 27, 2006, 6:00 PM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Cambria County, PA, Clearfield County, PA, Elk County, PA, McKean County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 60 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 12:50 PM EDTFLASH FLOODKane, PAEMA REPORTS NUMEROUS ROAD CLOSURES ACROSS COUNTY INCLUDING RTE 66 SOUTH OF KANE, FULLER ROAD AND FOSTER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 271605
FFWCTP
PAC021-033-047-083-111-272200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1201 PM EDT TUE JUN 27 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA
  SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA
  CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA
  ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 600 PM EDT

* AT 1151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LARGE AREA OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS MOVING INTO 
  THE REGION. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL OCCUR 
  THROUGH THE MID AFTERNOON...WHICH WILL LEAD TO RAPID FLOODING OF 
  STREAMS AND CREEKS ALONG WITH POOR DRAINAGE AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BELMONT...
  BRADFORD...CLEARFIELD...DUBOIS...EBENSBURG...ELIM...JOHNSONBURG...
  JOHNSTOWN...KANE...NANTY-GLO...PORTAGE...RIDGWAY...SOMERSET...ST.
  MARYS...WESTMONT AND WINDBER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. DO NOT UNDERESTIMATE THE POWER 
OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN 
QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND DONT DROWN

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER 
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3971 7937 3975 7883 4137 7821 4140 7838
      4160 7841 4161 7816 4199 7820 4195 7896
      4146 7903 4131 7870

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 11:35 AM EDT, 26 minutes earlier.

Area forecast discussion, Jun 27, 11:35 AM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1135 AM EDT TUE JUN 27 2006

.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

LITTLE CHANGES TO PRIMARY GRIDDED WEATHER PARAMETERS AND
ASSOCIATED ZONE TEXT THROUGH THIS AFTERNOON...SO NO ZFP UPDATE
WILL BE ISSUED LATE THIS MORNING.

THE TROPICAL PLUME /AND NARROW BANDS OF TRAINING HEAVY SHRA/TSRA/
THAT HAS PLAGUED THE EASTERN HALF OF THE CWA THE PAST SEVERAL
DAYS WILL COMBINE WITH ENHANCED...MORE WIDESPREAD UPPER DYNAMICS
ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF A N/S 300 HPA JET
EDGING ACROSS THE LOWER GREAT LAKES TO PRODUCE WIDESPREAD HEAVY
RAIN OF 2 TO 3 INCHES ACROSS THE REGION THROUGH TONIGHT.

THE ISENTROPIC/OROGRAPHIC LIFT VIA A SSE 850 HPA JET OF 35 TO 40
KTS /3 TO 4 STANDARD DEVIATIONS ABOVE NORMAL/ WILL COMBINE WITH
THE STRONG UPPER FORCING AND CONVERGENCE ALONG A SLOW MOVING SFC
FRONT TO BRING LOCALLY ANOTHER 3-6 INCHES ACROSS PARTS OF NCENT
PENN AND THE SUSQ VALLEY BY 12Z WED.

THIS WILL CONTINUE SIGNIFICANT/WIDESPREAD FLOODING OF STREAMS AND
CREEKS ACROSS THE MIDDLE SUSQ AND PORTIONS OF THE LOWER SUSQ
VALLEY WITH /MODERATE/ FLOODING DEVELOPING ALONG THE NORTH BRANCH
OF THE SUSQ FROM BLOOMSBURG TO DANVILLE WED NIGHT INTO THURSDAY
/WITH FLOOD STAGE BEING EXCEEDED AT THESE POINTS BEGINNING WED
EVENING/. WIDESPREAD FLOODING OF STREAMS MAY EXPAND WEST ACROSS
CENTRAL AND NCENT MTNS DEPENDING ON THE DURATION OF THE ENHANCED
SYNOPTIC LIFT AND EXTEND OF TRAINING BY THE NWD MOVING EMBEDDED
+SHRA/TSRA.

&&

.PREV DISCUSSION...
 /ISSUED 335 AM EDT TUE JUN 27 2006/

SHORT TERM /TODAY THROUGH THURSDAY/...

KCCX RADAR SHOWING BATCH OF HVY RAIN ASSOCIATED WITH WK S/WV LIFTING
INTO NY STATE...LEAVING ONLY WDLY SCT SHWRS OVR SOUTHERN PA AND
NORTHERN VA. HOWEVER...DEEP SOUTHERLY FLOW WILL CONTINUE TO FUNNEL
ANOMALOUSLY HIGH PWAT VALUES NORTH ALONG THE APPALACHIANS...KEEPING
CENTRAL VULNERABLE TO ADDITIONAL FLOODING. LL JET ASSOCIATED WITH
SUB-TROPICAL LOW WILL PROVIDE THE LL CONVERGENCE FOR AN INCREASE IN
SHWRS/TSTMS LATER TDY AND TONIGHT. AS HAS OCCURRED OVER THE LAST
24HRS...EXPECT EXCESSIVE RAINFALL TO BE CONFINED TO LOCALIZED AREAS
UNDER TRAINING CELLS.

MIDWESTERN TROUGH WILL FINALLY PUSH FRONTAL BOUNDARY THRU CENTRAL PA
BY WED AM. WILL EXTEND FFA THRU 12Z WED...AFTER WHICH DRIER WESTERLY
FLOW WILL OVERSPREAD THE REGION. HOWEVER...UNSETTLED PATTERN LIKELY
TO CONTINUE FOR WED/THUR AS UPPER TROUGH REMAINS JUST TO OUR WEST.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

DEEP TROUGH OVR GRT LKS LIFTS OUT LATE THIS WEEK PUSHING DEEP
MOISTURE OFF THE EAST COAST. BEST CHC FOR A DRY DAY MAY BE FRIDAY.
HOWEVER...LATEST MREF DATA SHOWS ANOTHER TROUGH DVLPG OVR GRT LKS BY
THE WEEKEND. THUS WILL KEEP THE CHC OF SHWRS THRU THE EXTENDED FCST.

AVIATION...

FOR AT LEAST ONE MORE DAY...WIDESPREAD POOR FLYING CONDITIONS WILL
BE PREVALENT ACROSS PENNSYLVANIA. THE REMAINDER OF THE OVERNIGHT
HOURS MAY NOT BE TOO BAD HOWEVER...AS THE LATEST ROUND OF RAIN AND
THUNDERSTORMS HAS LIFTED INTO NEW YORK STATE. MVFR AND LOCALLY IFR
CIGS ARE HOLDING FAST...BUT VSBYS FOR THE TIME BEING ARE 6 NM PLUS
OVER MOST OF THE AREA. DO EXPECT SOME CIGS TO VENTURE INTO VFR
TERRITORY AS WELL...FOR A SHORT WHILE...BUT ALSO EXPECT AREAS OF FOG
TO FORM...SOME OF IT RATHER THICK...BRINGING VSBY AND CIGS BACK
DOWN. ISOLATED LIGHT SHOWERS AND POCKETS OF DRIZZLE ARE ALSO
EXPECTED BUT THEY IN THEMSELVES SHOULD NOT CAUSE REDUCTIONS BELOW
MVFR.

THAT IS THE GOOD NEWS...AS DURING THE LATER MORNING HOURS...MORE
RAIN AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE
STATE FROM SOUTH TO NORTH AS A POTENT SHORTWAVE TROF NOW OVER
TENNESSEE LIFTS TOWARD THE REGION. THIS WILL SUPPORT WIDESPREAD IFR
TO MVFR CIGS AND VSBYS THROUGH THE REMAINDER OF THE PERIOD OVER MUCH
OF CENTRAL PENNSYLVANIA.

HYDROLOGY...

WIDESPREAD HEAVY RAINS ACROSS THE EAST AGAIN CAUSED FLASH FLOODING
PROBLEMS MON INTO EARLY THIS MORNING.  REGION IS CURRENTLY IN A
PRECIP MINIMUM AT 08Z WHICH IS GIVING THE SATURATED GROUND A LITTLE
TIME TO RECOVER...BUT ADDITIONAL RAINS ARE ON THE WAY FOR THE REGION
WITH ANOTHER 1-3 INCHES LIKELY IN THE NEXT 24 HOURS WITH LOCALLY
HIGHER AMOUNTS.  EXPECT ADDITIONAL FLASH FLOOD WARNINGS WILL BE
NEEDED OVER THE NEXT 36 HOURS.

SEVERAL RIVER POINTS ARE IN/FORECASTED TO BE IN MINOR FLOOD TUE INTO
WED...MAINLY TRIBUTARIES OF THE SUSQ RIVER IN THE SOUTHEAST COUNTIES
WHERE RAINFALL HAS BEEN HEAVIEST.  MANY OTHER CREEKS WILL REACH
CAUTION STAGE OR NEAR BANKFULL BEFORE THIS EVENT WINDS DOWN LATER
THIS WEEK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 UNTIL 8 AM
WEDNESDAY.
&&

SHORT TERM...LAMBERT
Hazardous weather outlook, Jun 27, 4:44 AM EDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 AM EDT TUE JUN 27 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-280845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
444 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

TROPICAL MOISTURE STREAMING NORTHWARD ALONG THE EAST
COAST...COMBINED WITH A NEARLY STATIONARY FRONT IN THE VICINITY OF
PENNSYLVANIA...WILL RESULT IN NUMEROUS HEAVY SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. ADDITIONAL RAINFALL OF OVER 3
INCHES IS LIKELY IN A FEW LOCATIONS...CAUSING ADDITIONAL
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 27, 11:37 AM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1137 AM EDT TUE JUN 27 2006

PAZ005-010-271630-
ELK-MCKEAN-
1137 AM EDT TUE JUN 27 2006

...STRONG THUNDERSTORMS WILL AFFECT ELK AND MCKEAN COUNTIES...

AT 1136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
RIDGWAY TO 7 MILES NORTH OF JOHNSONBURG TO 16 MILES EAST OF KANE...
MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR SMETHPORT
AROUND 1150 AM...JAMES CITY...MOUNT JEWETT...KINZUA BRIDGE STATE
PARK...CORYVILLE AROUND NOON...KANE...WETMORE...LUDLOW AROUND 1205
PM...ELDRED AND CYCLONE AROUND 1215 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE ROAD 446.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

FORECASTER: TYBURSKI

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:23 PM EDTFlash Flood WarningCTPAdams, York6 hr
Jun 26, 9:36 PM EDTFlash Flood WarningCTPLancaster6 hr
Jun 26, 10:10 PM EDTFlash Flood WarningCTPLebanon3 hr
Jun 26, 10:18 PM EDTFlash Flood WarningCTPSchuylkill3 hr
Jun 27, 12:02 AM EDTFlash Flood WarningCTPColumbia3 hr
Jun 27, 6:17 AM EDTFlash Flood WarningCTPLancaster6 hr
Jun 27, 10:10 AM EDTFlash Flood WarningCTPColumbia, Dauphin, Lebanon, Schuylkill6 hr
Jun 27, 10:30 AM EDTFlash Flood WarningCTPWarren6 hr
Jun 27, 11:13 AM EDTFlash Flood WarningCTPAdams, Cumberland, York6 hr
Jun 27, 11:42 AM EDTSevere Thunderstorm WarningCTPMcKean48 min
Jun 27, 12:07 PM EDTFlash Flood WarningCTPLancaster6 hr
Jun 27, 12:17 PM EDTSevere Thunderstorm WarningCTPElk58 min
Jun 27, 12:27 PM EDTTornado WarningCTPElk48 min
Jun 27, 12:30 PM EDTSevere Thunderstorm WarningCTPClearfield60 min
Jun 27, 12:56 PM EDTSevere Thunderstorm WarningCTPMcKean49 min
Jun 27, 1:43 PM EDTFlash Flood WarningCTPFranklin4 hr
Jun 27, 1:47 PM EDTFlash Flood WarningCTPBlair, Centre4 hr
Jun 27, 3:28 PM EDTFlash Flood WarningCTPClinton6 hr
Jun 27, 3:32 PM EDTFlash Flood WarningCTPJuniata, Mifflin, Perry6 hr
Jun 27, 3:50 PM EDTFlash Flood WarningCTPFulton, Huntingdon6 hr
Jun 27, 3:53 PM EDTFlash Flood WarningCTPLycoming, Tioga6 hr
Jun 27, 3:56 PM EDTFlash Flood WarningCTPMontour, Northumberland, Snyder, Union6 hr
Jun 27, 3:59 PM EDTFlash Flood WarningCTPSullivan6 hr
Jun 27, 4:11 PM EDTFlash Flood WarningCTPColumbia, Dauphin, Lebanon, Schuylkill6 hr
Jun 27, 5:12 PM EDTFlash Flood WarningCTPAdams, Cumberland, Franklin, York6 hr
Jun 27, 5:33 PM EDTFlash Flood WarningCTPCentre3 hr
Jun 27, 6:25 PM EDTFlash Flood WarningCTPLancaster3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.